Iowa, 2012

Drought in Iowa, July 10 to 31, 2012

July 10 to 31, 2012 · NWS DVN · 10 events in 10 counties and zones

A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal. Rainfall for the month totaled only around an inch or less which was about 3 to 5 inches below normal. This caused the drought that began in June to worsen and expand across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. According to the U.S. Drought Monitor, extreme northeast Missouri was in a D2 severe drought on July 3, 2012. By the 10th of July, the severe drought category also included much of eastern Iowa roughly north of Interstate 80, and northwest Illinois north of Highway 30. On July 17, the Drought Monitor classified all of eastern Iowa, northwest and western Illinois and extreme northeast Missouri as severe drought. However, due to the persistent heat and lack of rainfall the drought continued to worsen. By the last week of July, the entire region was either in a D2 severe or D3 extreme drought. Crops were showing stress due to the heat and reduced crop yields were being noted. Because the severe to extreme drought continued into August exact damage amounts to the crops are not known at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CDT MON JUL 9 2012

.AVIATION...
VFR CONDITIONS EXPECTED TO BE DOMINANT THROUGH TUE EVE. ISOLD
SHRA/TSRA CANNOT BE TOTALLY RULED OUT ONCE AGAIN TUE ESPECIALLY
OVER SOUTHEAST IA WITH WEAK SFC CONVERGENCE AND SINCE CLOSE
TO CONVECTIVE TEMPS. LIGHT AND VARIABLE WINDS WILL SHIFT TO E/NE
5-10 KTS OVRNGT THROUGH TUE.

&&

.PREV DISCUSSION... /ISSUED 946 PM CDT MON JUL 9 2012/

UPDATE...
CONVECTION HAS DIED OFF WITH SUNSET AND LOSS OF HEATING.
LOOP OF IR SATL DOES SHOW CYCLONIC CIRCULATION OVER SOUTHERN WI
WITH ATTENDANT AREA OF MID LEVEL CLOUDINESS. THIS FEATURE
LOOKS TO SAG SLOWLY S/SW OVRNGT AND CANT RULE OUT AN ISOLD
SHOWER MAINLY N/E OF QUAD CITIES... BUT WITH DRIER AIR LOOKING
LIKE IT WILL EVENTUALLY MOVE IN ON DEVELOPING E LOW LEVEL
FLOW IT WOULD APPEAR CHC OF MEASURABLE TOO SMALL FOR INCLUSION
IN FCST. OTHERWISE... NO MAJOR CHGS TO REST OF FCST. WITH NO
REAL CHANGE IN AIRMASS ANTICIPATE LOWS TO BE ONCE AGAIN MAINLY
IN THE RANGE OF 60-65F WITH FEW FAVORED COOL SITES INTO THE
U50S WITH ANY PROLONGED BOUT OF CLEAR SKIES. GRIDS/ZFP HAVE BEEN
SENT.

PREV DISCUSSION... /ISSUED 309 PM CDT MON JUL 9 2012/

SYNOPSIS...
WEAK COOL FRONT HAS BECOME ACTIVE WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS...EXTENDING ROUGHLY FROM RFD THROUGH DBQ...CID
TO DSM AT 19Z. THE CONVECTION APPEARED TO BE AIDED BY AN UPSTREAM
SHORTWAVE OVER SW MN EMBEDDED IN THE NW FLOW ALOFT. AHEAD OF THIS
BOUNDARY...SUNSHINE AND DRY GROUND HAS BOOSTED TEMPERATURES INTO
THE UPPER 80S TO LOWER 90S WHILE DEWPOINTS HAVE LOWERED INTO THE
MID AND UPPER 50S. THIS FRONT...EXTENDING FROM SOUTHERN LAKE MI TO
SW SD...WAS ALONG LEADING EDGE OF A CANADIAN AIRMASS ASSOCIATED
WITH HIGH PRESSURE CENTERED OVER WESTERN ONTARIO AND NORTHERN ND.

SHORT TERM...TONIGHT AND TUESDAY...
THE INITIAL CHALLENGE IS SHORT TERM CONVECTIVE TRENDS AND RAIN
CHANCES. OTHERWISE...CONCERN IS TEMPERATURES THAT WILL LIKELY
DEVIATE FROM TYPICAL JULY DIURNAL CURVES DUE TO THE BUILDING DROUGHT
CONDITIONS. THE WEAK BOUNDARY IS DEPICTED REACHING NEAR THE
HIGHWAY 34 CORRIDOR BY MIDNIGHT...WHICH WILL LIKELY MARK THE
SOUTHERN EXTENT OF RAIN CHANCES WITH THE DIURNALLY DRIVEN
CONVECTION. THE NAM APPEARS ALONE IN DEPICTING A STRONGER...LAKE
ENHANCED...CONVERGENCE AXIS THAT WOULD CONTINUE POSSIBLE SHOWERS
OVER MUCH OF NW IL THROUGH THE NIGHT INTO TUESDAY MORNING...WHICH
APPEARS OVERDONE DUE TO LIMITED MOISTURE. WITH LIMITED COVERAGE
DUE TO THE AMBIENT DRY CONDITIONS...WILL LIMIT RAIN COVERAGE TO
LESS THAN 30 PERCENT FOR THE REST OF THIS AFTERNOON INTO EVENING
FOR ROUGHLY BETWEEN HIGHWAYS 30 AND 34. LACK OF SHEAR AND LIMITED
INSTABILITY SHOULD ELIMINATE ANY SEVERE POTENTIAL BEYOND GUSTY
WINDS...SMALL HAIL AND BRIEF DOWNPOURS FROM THE STRONGEST CELLS.

AS WINDS TURN NORTHEAST TO EAST OVERNIGHT FOLLOWING THE FRONTAL
PASSAGE...ANOTHER INFLUX OF DRIER AIR SHOULD LEAD TO ANOTHER COOL
NIGHT WITH DEWPOINTS IN THE 50S AND MIN TEMPERATURES SIMILAR TO
LAST NIGHT...FROM THE UPPER 50S TO MID 60S.

TUESDAY...HIGH PRESSURE BUILDS EAST INTO THE WESTERN GREAT LAKES
KEEPING A LIGHT E-NE LOW LEVEL FLOW INTO THE FORECAST AREA. WHILE
THE OVERALL AIRMASS WILL BE SIMILAR TO TODAY WITH STEEP LOW LEVEL
LAPSE RATES...THE EASTERLY WIND COMPONENT...AND SLIGHTLY LOWER
DEWPOINTS SHOULD HOLD TEMPERATURES A FEW DEGREES COOLER THAN
TODAY...FROM THE MID 80S NORTH TO AROUND 90 SOUTH. THIS IS STILL
NEAR TO A FEW DEGREES ABOVE THE WARMEST GUIDANCE...WHICH IS
STRUGGLING DUE TO THE DRY CONDITIONS.

SHEETS

LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
THE LACK OF RAIN IS NOW BEING NOTICED IN THE DIURNAL TEMPERATURE
SWING. MINS ARE A BIT COOLER AND MAXES ARE A BIT WARMER THAN
GUIDANCE. THE MAIN QUESTION IS RAIN CHANCES OVER THE NEXT WEEK.

MAINLY DRY CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY
ACROSS THE AREA. NO APPARENT TRIGGER CAN BE FOUND TO HELP GENERATE
CONVECTION SO ONLY DIURNAL CU CLOUDS ARE EXPECTED. HOWEVER...ALL
MODELS AGREE THAN A NEW UPPER LOW SHOULD DEVELOP AROUND WEDNESDAY IN
THE MISSOURI BOOTHEEL. THIS FEATURE IS EXPECTED TO INFLUENCE THE WX
LATE IN THE WEEK.

THURSDAY NIGHT ON...
MODEL CONSENSUS GENERALLY AGREES THAT THURSDAY NIGHT WILL BE DRY.
THE FCST BECOMES MORE QUESTIONABLE STARTING FRIDAY.

THE UPPER LOW PROJECTED TO DEVELOP IN THE MISSOURI BOOTHEEL OR LOWER
OHIO VALLEY WILL SLOWLY DRIFT NORTH AS WEAK SHORTWAVES PASS BY TO
THE NORTH. THE QUESTION THEN BECOMES WILL THE FRIDAY THROUGH MONDAY
TIME PERIOD BE DRY.

THE SHORT ANSWER TO THAT QUESTION IS NO. BASED ON THE TIME OF YEAR
ONE CANNOT RULE OUT DIURNAL CONVECTION DEVELOPING. HOWEVER...THE DRY
GROUND MEANS THAT THE EVAPOTRANSPIRATION RATE WILL BE BELOW NORMAL
FOR DIURNAL CONVECTION. THUS OVERALL COVERAGE OF DIURNAL CONVECTION
WILL PROBABLY BE IN THE 5 TO 15 PERCENT RANGE. LOCALIZED AREAS THAT
GET RAIN WILL BE THE GENESIS REGION FOR DIURNAL CU AND SUBSEQUENT
CONVECTION THE FOLLOWING DAY. ADDITIONALLY...FORECASTING CONVECTION
IN THE FRIDAY THROUGH MONDAY TIME PERIOD WILL LIKELY NOT BECOME
OBVIOUS UNTIL 3-6 HOURS PRIOR TO INITIATION EACH DAY AND THE
CONVECTION WILL BE ISOLATED IN NATURE. ONE AREA MAY SEE RAIN WHILE
ANOTHER A MILE AWAY MAY SEE NOTHING.

BASED ON WHERE THE GLOBAL MODELS HAVE THE UPPER LOW DRIFTING...THE
SOUTHEAST QUADRANT OF THE CWFA WOULD HAVE THE BETTER POSSIBILITY OF
ANY PRECIPITATION ON FRIDAY AND THE SOUTHERN HALF OF THE CWFA FRIDAY
EVENING.

SATURDAY THROUGH MONDAY THE UPPER LOW IS CLOSE TO THE CWFA. THUS
ISOLATED CONVECTION MAY BE POSSIBLE DURING THE AFTERNOON AND EVENING
ACROSS THE ENTIRE AREA. HOWEVER...ONE MUST UNDERSTAND THAT A
MAJORITY OF THE AREA WILL REMAIN DRY.        08

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 9, 3:10 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CDT MON JUL 9 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
410 AM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NICHOLS/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Benton

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Drought, Buchanan

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Buchanan forecast zone
Reported by
Drought Monitor
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Drought, Cedar

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Drought, Delaware

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Drought, Dubuque

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Dubuque forecast zone
Reported by
Drought Monitor
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Drought, Iowa

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Iowa forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Drought, Jackson

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Drought, Johnson

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Drought, Jones

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Drought, Linn

When
July 10, 12:00 AM CST to July 31, 12:00 AM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399817, 399818, 399819, 399820, 399821, 399822, 399823, 399824, 399825, 399826.